Alert archive / Michigan / Tornado Warnings in 1999
Tornado Warning 5, NWS Gaylord, MI
NWS Gaylord, MI issued this tornado warning at Jul 4, 1999, 6:24 PM EDT for Chippewa County, Michigan. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 4, 1999, 6:24 PM EDT (22:24 UTC)
- Expired
- Jul 4, 1999, 7:25 PM EDT
- In force
- 61 min
- Issued by
- NWS Gaylord, MI
- Area
- Whole counties
County Chippewa County, MI
The radar
The NCL Michigan radar (KAPX), 159 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 10.4 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2611 J/kg
- Mixed-layer CIN
- -185 J/kg
- Mixed-layer LCL
- 665 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
018 WFUS1 KAPN 042226 RRA TORAPN MIC033-042325- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE GAYLORD MI 624 PM EDT SUN JUL 4 1999 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A * TORNADO WARNING FOR... CHIPPEWA COUNTY IN EASTERN UPPER MICHIGAN * UNTIL 725 PM EDT * AT 620 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A DEVELOPING TORNADO 10 MILES WEST OF PARADISE... MOVING EAST AT 35 MPH. * THE STORM PRODUCING THE TORNADO WILL BE AT... TAHQUAMENON FALLS AROUND 629 PM EDT PARADISE BY 637 PM EDT THIS IS A STRONG STORM DO NOT TRY TO WAIT THIS ONE OUT IN A TENT... SEEK THE BEST SHELTER AVAILABLE. THAT MAY BE A CAR HOWEVER IF POSSIBLE MOVE INDOORS. PERSONS IN AND NEAR THESE AREAS SHOULD IMMEDIATELY MOVE INTO A BASEMENT OR INTERIOR ROOM ON THE LOWEST FLOOR AWAY FROM WINDOWS. HIRSCH
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this tornado warning went out at Jul 4, 4:05 PM EDT, 2 hours 19 minutes earlier.
Area forecast discussion, Jul 4, 4:05 PM EDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 405 PM EDT SUN JUL 4 1999 CURRENT VSBL/IR LOOPS SHOW CONVECTION ENHANCING ACROSS WRN LAKE SUPERIOR. THIS AREA INITIATED OVER NW MN IN REGION OF RIGHT ENTRANCE REGION DYNAMICS...AND IS NOW MOVING EAST. MAIN FCST CONCERN AGAIN WILL BE WITH CHANCES OF SHOWERS/THUNDERSTORMS TONIGHT THROUGH MONDAY NIGHT...ALONG WITH POTENTIAL FOR SEVERE WEATHER. HEAT ADVISORY ALSO A CONCERN ON MONDAY. PROPAGATION TO THE ESE (ALONG 850 MB THICKNESS PATTERN) SHOULD OCCUR AS LOW LVL INFLOW IS ABOUT THE SAME MAGNITUDE OF CLOUD BEARING WINDS...WHICH WOULD PUT ERN UPR MI AT RISK. GIVEN THIS...ALONG WITH LESS-CAPPED AIRMASS CLOSER TO FRONT WILL CONTINUE WITH SCATTERED SHOWER/THUNDERSTORM WORDING TONIGHT ACROSS ERN UPR. POTENTIAL EXISTS FOR WET MICROBURST/BOW ECHOES MOVING INTO ERN UPR AS PER SWOMCD. ELSEWHERE...WITH MORE PRONOUNCED 800-700 CAPPING IN PLACE...WILL AGAIN KEEP POPS OUT. WILL BE A CLOSE CALL FOR THE NRN THIRD OF LOWER GIVEN ANY SOUTHWARD PROPAGATION AND THE AMOUNT OF INSTBY TO FEED OFF OF. MUCH THE SAME ON MONDAY...WITH POPS IN ERN UPPER GIVEN CLOSER PROXIMITY TO WEAKER FORCING/LAYER AVE MOISTURE AND NO POPS IN NRN LWR WITH THE CAPPING. WILL CONTINUE WITH HEAT ADVISORY GIVEN SIMILAR TEMP REGIME ALOFT. MODEL SOUNDINGS IN FACT SUGGEST LESS 900-800 MB MSTR AND (THUS) LESSER SC DEVELOPMENT BELOW THE CAP...THUS MORE SUN. WENT WITH SCATTERED/LIKELY POPS MONDAY NIGHT EVERYWHERE AHEAD OF THE FRONT WITH PLENTY OF INSTBY IN PLACE...DESPITE THE LOW GUIDANCE VALUES. DESPITE THE MARGINAL 850-500 MB Q-VECTOR CONVERGENCE/LAYER AVERAGE MSTR...FEEL IT WILL BE SUFFICIENT TO BREAK THE CAP. ALSO CONCERNED ABOUT THE SEVERE WEATHER POTENTIAL (WET MICROBURST/BOW ECHOES) MONDAY EVENING WITH THE INSTBY...MID LVL DRY AIR AVAILABILITY...AND 40-45 KT WINDS TO WORK WITH ALOFT. .EXTENDED...CONSISTENT WITH 12Z SHORT-TERM MODELS...00Z MRF HAS BACKED OFF WITH FRONTAL PASSAGE (TUESDAY MORNING). LATEST MRF ACTUALLY MORE CONSISTENT WITH THE RUN FROM THE 2ND. ALL EXTENDED RUNS CONTINUE TO SHOW A PREDOMINANT ZONAL FLOW PATTERN THROUGH THE WEEK...ALLOWING FOR A QUICK TRANSITION FROM ONE REGIME TO THE NEXT. WILL MAINTAIN DRY WEATHER TUESDAY NIGHT AND WEDNESDAY WITH THE RIDGE MOVING IN. ON THURSDAY...MRF/EUROPEAN/CANADIAN RUNS AGAIN SHOW DEVELOPING SYSTEM OVER NRN PLAINS WITH WARM FRONT STRETCHING E AS A STATIONARY FRONT TOWARD WRN GREAT LAKES...LINKING WITH A COLD FRONT FROM A LOW CENTER E OF JAMES BAY. GIVEN THE CONFLUENT OR STRETCHING DEFORMATION ALOFT AND AT LOWER LEVELS...EXTENDED RUNS SHOW HINTS OF FRONTOGENESIS/THERMAL PACKING ACROSS THE REGION. GIVEN THE UNCERTAINTY OF THE STRENGTH AND LOCATION OF THIS FRONT...WILL ADD IN A CHANCE OF SHOWERS/THUNDERSTORMS ON THU. CHANCES APPEAR BETTER FOR FRIDAY WITH UPPER SHORTWAVE TROF/SFC LOW ON THE DOORSTEP OF THE WRN GRT LAKES. .APX...HEAT ADVISORY...MONDAY...ALL OF NRN LWR (MIZ016>036-041-042). HURLEY
In the hours before
Local storm report, Jul 4, 5:40 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
540 PM EDT SUN JUL 04 1999
ADDITIONAL INFORMATION RESULTING FROM A STORM SURVEY CONDUCTED
TODAY BY NATIONAL WEATHER SERVICE EMPLOYEES.
.SUMMARY...
A THUNDERSTORM DEVELOPED RAPIDLY OVER THE CITY OF GAYLORD AROUND 7 PM.
THE STORM BROUGHT JUST VERY HEAVY RAINS TO THE CITY OF GAYLORD...THEN
RACED SOUTHEAST TOWARD LEWISTON. BY 720 PM THE STORM WAS MOVING AT
NEARLY 50 MPH AND STRONG ROTATION WAS NOTED...PROMPTING A TORNADO
WARNING FROM THE NATIONAL WEATHER SERVICE IN GAYLORD. AN F1 TORNADO
FORMED JUST MINUTES AFTER PASSING SOUTHEAST OF LEWISTON.
...THE 720 PM WARNING AND TWO SUBSIQUENT STATEMENTS FROM THE NWS
SPECIFICALLY WARNED THE CITY OF COMINS OF THE //RADAR INDICATIONS OF A
STRONG TORNADO.//...
AT 732 PM THE CITY OF COMINS WAS CUT IN TWO BY A F2 TORNADO WHICH FIRST
STRUCK A PARSONAGE AND MENONITE CHURCH...DESTROYING THEM COMPLETELY.
THIS IMPRESSIVE DAMAGE WARRANTED THE RATING OF F2. A SO CALLED
//SIGNIFICANT TORNADO// WITH WINDS OF 113 TO 157 MPH. THE TORNADO/S
PATH WIDTH WAS APPROXIMATELY 400 FEET WITH A BROADER AREA OF WIND
DAMAGE TO THE SOUTH.
THE TORNADO WENT ON TO COMPLETELY DESTROY TWO MOBILE HOMES AND THE
TOWN/S ONLY FIRE HALL. THE POST OFFICE AND AT LEAST 6 OTHER HOMES WERE
BADLY DAMAGED. EXITING THE CITY OF COMINS THE TORNADO STRUCK THE CITY
PARK CAUSING A GREAT DEAL OF DAMAGE TO THE PARK FACILITIES.
THIS TORNADO WAS VERY STRONG AND WE CAN BE THANKFUL THAT ONLY TWO MINOR
INJURIES WERE REPORTED. A RATING OF F3 WAS CONSIDERED FOR THE COMINS
TORNADO DUE TO THE DAMAGE TO THE CHURCH AND PARSONAGE...HOWEVER WINDS
WERE NOT STRONG ENOUGH TO OVERTURN THE CABOOSE LOCATED IN THE CENTER OF
TOWN AND IN A NEARLY DIRECT PATH OF THE TORNADO.
THE TORNADO CONTINUED OUT OF COMINS AS A F1 DOWNING TREES AND CAUSING
DAMAGE TO HOMES THROUGH CURRAN TO NEAR BARTON CITY. THE TORNADO LIFTED
SOMETIME BEFORE 8 PM...HOWEVER STRONG THUNDERSTORM WINDS CONTINUED TO
PRODUCE DAMAGE FROM THE STORM THROUGH 830 PM WHEN IT MOVED OFF SHORE
INTO LAKE HURON EAST OF GREENBUSH.
ADDITIONAL INFORMATION ON THIS STORM...INCLUDING PICTURES FROM THE
STORM SURVEY...WILL BE AVAILABLE LATER THIS WEEK AT THE NWS WEBSITE.
WWW.CRH.NOAA.GOV/APX.
UPDATED STORM REPORTS ARE MARKED BELOW WITH AN ASTERISKS.
BRIAN HIRSCH
WARNING COORDINATION METEOROLOGIST
NATIONAL WEATHER SERVICE GAYLORD
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
*
0720 PM 2 SE LEWISTON MI WIND DAMAGE
07/03/99 MONTMORENCY EAST TWIN LAKE TO
BIG LAKE ROAD
DOWNED TREES. ROOF
DAMAGE TO HOMES.
HUNDREDS OF TREES DOWN
AROUND WOLF LAKE.
*
0721 PM 3 ESE LEWISTON MI TORNADO
07/03/99 MONTMORENCY F1 ON TOWNLINE ROAD EAST
OF BIG WOLF LAKE. 200 FT
WIDE SWATH OF TREES SNAPPED
OFF 8 FT ABOVE THE GROUND.
3 HOMES DAMAGED.
0720 PM 5 SE LEWISTON MI TORNADO
07/03/99 MONTMORENCY EAST OF LEWISTON ON
COUNTY ROAD 612.
SEVERAL MOBILE HOMES
DAMAGED. REPORTED BY
AMATEUR RADIO SPOTTERS
*
0732 PM COMINS MI TORNADO
07/03/99 OSCODA ***2 INJURIES***
F2 TORNADO STRUCK COMINS.
POST OFFICE DAMAGED...FRONT
WALL FELL DOWN. COMINS
FIRE HALL DESTROYED.
MENONITE CHURCH AND
PARSONAGE DESTROYED.
ALSO AT LEAST 6 HOMES
BADLY DAMAGED. INJURED WERE
TREATED AND RELEASED BY 10PM
*
0735 PM 2 SE COMINS MI TORNADO
07/03/99 OSCODA F1 TORNADO DOWNED NUMEROUS
LARGE TREES IN AND ALL
AROUND THE CEDAR VALLEY GOLF
COURSE.
*
0750 PM CROOKED LAKE MI TORNADO
07/03/99 ALCONA F1 TORNADO DAMAGED SEVERAL
HOMES. REPORTED BY AMATEUR
RADIO SPOTTERS
0753 PM CURRAN MI TORNADO
07/03/99 ALCONA REPORTS OF DAMAGE TO
HOMES. REPORTED BY AMATEUR
RADIO SPOTTERS
*
0758 PM BARTON CITY MI WIND DAMAGE
07/03/99 ALCONA REPORTED DAMAGE TO
HOMES IN THE BARTON
CITY AREA. REPORTED BY
AMATEUR RADIO SPOTTERS
HIRSCHLocal storm report, Jul 4, 5:40 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
540 PM EDT SUN JUL 04 1999
ADDITIONAL INFORMATION RESULTING FROM A STORM SURVEY CONDUCTED
TODAY BY NATIONAL WEATHER SERVICE EMPLOYEES.
.SUMMARY...
A THUNDERSTORM DEVELOPED RAPIDLY OVER THE CITY OF GAYLORD AROUND 7 PM.
THE STORM BROUGHT JUST VERY HEAVY RAINS TO THE CITY OF GAYLORD...THEN
RACED SOUTHEAST TOWARD LEWISTON. BY 720 PM THE STORM WAS MOVING AT
NEARLY 50 MPH AND STRONG ROTATION WAS NOTED...PROMPTING A TORNADO
WARNING FROM THE NATIONAL WEATHER SERVICE IN GAYLORD. AN F1 TORNADO
FORMED JUST MINUTES AFTER PASSING SOUTHEAST OF LEWISTON.
...THE 720 PM WARNING AND TWO SUBSIQUENT STATEMENTS FROM THE NWS
SPECIFICALLY WARNED THE CITY OF COMINS OF THE //RADAR INDICATIONS OF A
STRONG TORNADO.//...
AT 732 PM THE CITY OF COMINS WAS CUT IN TWO BY A F2 TORNADO WHICH FIRST
STRUCK A PARSONAGE AND MENONITE CHURCH...DESTROYING THEM COMPLETELY.
THIS IMPRESSIVE DAMAGE WARRANTED THE RATING OF F2. A SO CALLED
//SIGNIFICANT TORNADO// WITH WINDS OF 113 TO 157 MPH. THE TORNADO/S
PATH WIDTH WAS APPROXIMATELY 400 FEET WITH A BROADER AREA OF WIND
DAMAGE TO THE SOUTH.
THE TORNADO WENT ON TO COMPLETELY DESTROY TWO MOBILE HOMES AND THE
TOWN/S ONLY FIRE HALL. THE POST OFFICE AND AT LEAST 6 OTHER HOMES WERE
BADLY DAMAGED. EXITING THE CITY OF COMINS THE TORNADO STRUCK THE CITY
PARK CAUSING A GREAT DEAL OF DAMAGE TO THE PARK FACILITIES.
THIS TORNADO WAS VERY STRONG AND WE CAN BE THANKFUL THAT ONLY TWO MINOR
INJURIES WERE REPORTED. A RATING OF F3 WAS CONSIDERED FOR THE COMINS
TORNADO DUE TO THE DAMAGE TO THE CHURCH AND PARSONAGE...HOWEVER WINDS
WERE NOT STRONG ENOUGH TO OVERTURN THE CABOOSE LOCATED IN THE CENTER OF
TOWN AND IN A NEARLY DIRECT PATH OF THE TORNADO.
THE TORNADO CONTINUED OUT OF COMINS AS A F1 DOWNING TREES AND CAUSING
DAMAGE TO HOMES THROUGH CURRAN TO NEAR BARTON CITY. THE TORNADO LIFTED
SOMETIME BEFORE 8 PM...HOWEVER STRONG THUNDERSTORM WINDS CONTINUED TO
PRODUCE DAMAGE FROM THE STORM THROUGH 830 PM WHEN IT MOVED OFF SHORE
INTO LAKE HURON EAST OF GREENBUSH.
ADDITIONAL INFORMATION ON THIS STORM...INCLUDING PICTURES FROM THE
STORM SURVEY...WILL BE AVAILABLE LATER THIS WEEK AT THE NWS WEBSITE.
WWW.CRH.NOAA.GOV/APX.
UPDATED STORM REPORTS ARE MARKED BELOW WITH AN ASTERISKS.
BRIAN HIRSCH
WARNING COORDINATION METEOROLOGIST
NATIONAL WEATHER SERVICE GAYLORD
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
*
0720 PM 2 SE LEWISTON MI WIND DAMAGE
07/03/99 MONTMORENCY EAST TWIN LAKE TO
BIG LAKE ROAD
DOWNED TREES. ROOF
DAMAGE TO HOMES.
HUNDREDS OF TREES DOWN
AROUND WOLF LAKE.
*
0721 PM 3 ESE LEWISTON MI TORNADO
07/03/99 MONTMORENCY F1 ON TOWNLINE ROAD EAST
OF BIG WOLF LAKE. 200 FT
WIDE SWATH OF TREES SNAPPED
OFF 8 FT ABOVE THE GROUND.
3 HOMES DAMAGED.
0720 PM 5 SE LEWISTON MI TORNADO
07/03/99 MONTMORENCY EAST OF LEWISTON ON
COUNTY ROAD 612.
SEVERAL MOBILE HOMES
DAMAGED. REPORTED BY
AMATEUR RADIO SPOTTERS
*
0732 PM COMINS MI TORNADO
07/03/99 OSCODA ***2 INJURIES***
F2 TORNADO STRUCK COMINS.
POST OFFICE DAMAGED...FRONT
WALL FELL DOWN. COMINS
FIRE HALL DESTROYED.
MENONITE CHURCH AND
PARSONAGE DESTROYED.
ALSO AT LEAST 6 HOMES
BADLY DAMAGED. INJURED WERE
TREATED AND RELEASED BY 10PM
*
0735 PM 2 SE COMINS MI TORNADO
07/03/99 OSCODA F1 TORNADO DOWNED NUMEROUS
LARGE TREES IN AND ALL
AROUND THE CEDAR VALLEY GOLF
COURSE.
*
0750 PM CROOKED LAKE MI TORNADO
07/03/99 ALCONA F1 TORNADO DAMAGED SEVERAL
HOMES. REPORTED BY AMATEUR
RADIO SPOTTERS
0753 PM CURRAN MI TORNADO
07/03/99 ALCONA REPORTS OF DAMAGE TO
HOMES. REPORTED BY AMATEUR
RADIO SPOTTERS
*
0758 PM BARTON CITY MI WIND DAMAGE
07/03/99 ALCONA REPORTED DAMAGE TO
HOMES IN THE BARTON
CITY AREA. REPORTED BY
AMATEUR RADIO SPOTTERS
HIRSCHThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 8:07 PM EDT | Tornado Warning | APX | Alcona | 33 min |
Nearby
Tornado Warnings in Michigan, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.